Acanthosis nigricans in the setting of niacin therapy

Dermatol Online J. 2011 Oct 15;17(10):11.

Abstract

We report the case of a 63-year-old obese man with a rapid-onset of widespread acanthosis nigricans (AN) in the setting of having recently initiated treatment with niacin for dyslipidemia. Although obesity and insulin-resistance are risk factors for AN, AN associated with endocrine dysfunction tends to have a more gradual onset and limited involvement. Owing to our patient's age, the rapid onset, and extensive distribution of his eruption, we initially were concerned about paraneoplastic AN. However, an evaluation for a malignant condition was negative. The timing of the onset of our patient's eruption within several months of starting niacin therapy is consistent with niacin-induced AN. Niacin is known to cause rapidly progressive, widespread AN that is reversible upon discontinuation of the medication. We discuss the pathogenesis of AN, which is thought to be the final common manifestation of stimulation of different subtypes of tyrosine kinase receptors by various epidermal growth factors.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Acanthosis Nigricans / chemically induced*
  • Acanthosis Nigricans / etiology
  • Cardiovascular Diseases / complications
  • Diagnosis, Differential
  • Dyslipidemias / complications
  • Dyslipidemias / drug therapy
  • Epidermal Growth Factor / drug effects
  • Epidermal Growth Factor / physiology
  • Humans
  • Hyperinsulinism / complications
  • Hypolipidemic Agents / adverse effects*
  • Hypolipidemic Agents / therapeutic use
  • Insulin Resistance
  • Male
  • Middle Aged
  • Niacin / adverse effects*
  • Niacin / therapeutic use
  • Obesity / complications
  • Paraneoplastic Syndromes / diagnosis
  • Receptor Protein-Tyrosine Kinases / physiology

Substances

  • Hypolipidemic Agents
  • Niacin
  • Epidermal Growth Factor
  • Receptor Protein-Tyrosine Kinases